Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 6, NWS Denver/Boulder, CO

May 22, 1999Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 22, 1999, 4:30 PM MDT for Washington County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 22, 1999, 4:30 PM MDT (22:30 UTC)
Expired
May 22, 1999, 5:00 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:30 PM MDTHail 1Lindon, CO
May 22, 4:55 PM MDTHail 1.75Anton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KDEN 222231 RRA
TORDEN
COC121-222300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES NORTHEAST OF          
  WOODLIN SCHOOL...OR ABOUT 24 MILES SOUTHWEST OF AKRON...MOVING     
  TO THE EAST SOUTHEAST AT 15 TO 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LINDON...
ELBA...ARICKAREE SCHOOL AND ANTON

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

GARD...WFO BOULDER

LAT...LON 3993 10357 3965 10357 3967 10292 3996 10306

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 22, 3:05 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 22, 3:05 PM MDT, 1 hour 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT SAT MAY 22 1999

STORMS INCREASING IN COVERAGE ACROSS CWA...ESPECIALLY EASTERN
PLAINS.  SURFACE FRONT ACTING AS TRIGGER FOR DEVELOPMENT.  TORNADO
WATCH ALREADY ISSUED.

AFTER EVENING CONVECTION ACROSS PLAINS...UPSLOPE INTENSIFIES AS LOW
LEVEL MOISTURE INCREASES.  WILL MENTION FOG IN ZONES TONIGHT...SOME
AREAS COULD SEE DENSE FOG...ESPECIALLY EAST OF LIMON TO GREELEY
LINE.  SHOWERS SHOULD LINGER ACROSS MOUNTAINS AND HIGHER FOOTHILLS
AS UPSLOPE PUSHES FURTHER WEST.

ON SUNDAY...MODELS INDICATE A MORE STABLE AIRMASS...WHICH SHOULD
KEEP CONVECTION TO A MINIMUM.  LATE MORNING BREAKS IN CLOUD COVER
SHOULD ALLOW FOR ENOUGH SUN TO WARM THE LOWER LAYERS ENOUGH TO
WARRANT THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS.  EXTREME
NORTHEAST ZONES MAY BE TOO STABLE FOR ANY CONVECTION...BUT WILL
LEAVE SOME CHANCE OF SHOWERS THERE.  GUIDANCE TEMPERATURES SEEM TOO
WARM SUNDAY...BASED ON THICKNESS VALUES.

A BETTER CHANCE FOR DECENT CONVECTION MONDAY AFTERNOON AS SOUTHEAST
FLOW BRINGS A RETURN OF LOW LEVEL MOISTURE.  SHEAR ALSO BECOMES
FAVORABLE...AS UPPER LEVEL WINDS STRENGTHEN IN RESPONSE TO CUTOFF
LOW OVER ARIZONA BEGINNING TO MOVE NORTHEAST.  MODIFIED CAPE VALUES
SHOW READINGS OF 1500 JULES BY 00Z TUESDAY.  THUS...HIGHER POPS THAN
GUIDANCE WARRANTED FOR MOST ZONES.

THE UPPER LOW SHOULD CONTINUE TO GRADUALLY MOVE TOWARD THE AREA
DURING THE WEEK...WITH A BETTER CHANCE FOR CONVECTION EACH DAY.  IN
ADDITION...TEMPERATURES TO SHOW A COOLING TREND.   D-L

.DEN...NONE.

In the hours before

Special weather statement, May 22, 11:50 AM MDT, 4 hours 40 minutes before
COZ030-032>050-230600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1150 AM MDT SAT MAY 22 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A COLD FRONT LYING ACROSS SOUTHEAST WYOMING LATE THIS
MORNING IS EXPECTED TO PUSH SOUTH THROUGH NORTHEAST COLORADO DURING
THE AFTERNOON.  LOW LEVEL MOISTURE ALONG AND BEHIND THE FRONT WILL
PROVIDE FUEL FOR SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING IN THE NORTHEAST CORNER
OF COLORADO AFTER 2 PM WITH PASSAGE OF THE COLD FRONT THROUGH THE
AREA.

AS THE FRONT SLIDES SOUTH INTO MORE MOIST AND UNSTABLE AIR...
SOME OF THE THUNDERSTORMS DEVELOPING ALONG THE FRONT MAY BECOME
SEVERE.  LARGE DAMAGING HAIL AND STRONG WINDS APPEAR TO BE THE MAIN
SEVERE WEATHER THREAT WITH THUNDERSTORMS ON THE NORTHEAST PLAINS.
HOWEVER ISOLATED TORNADOES CAN NOT BE RULED OUT...PARTICULARLY IN
THE VICINITY OF THE COLD FRONT.

AT THIS TIME...THE MOST FAVORABLE AREA FOR SEVERE WEATHER LOOKS TO
BE ALONG AND EAST OF A LINE FROM GREELEY IN WELD COUNTY TO
BURLINGTON IN KIT CARSON COUNTY.  HOWEVER...A FEW THUNDERSTORMS MAY
APPROACH SEVERE WEATHER CRITERIA IN AREAS WEST OF THIS LINE LATE
THIS AFTERNOON AND EARLY THIS EVENING WITH THE COLD FRONT PUSHING UP
AGAINST THE FOOTHILLS.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT THIS AFTERNOON.

BAKER
Special weather statement, May 22, 4:10 PM MDT, 20 minutes before
COZ044-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN MORGAN COUNTY

EXPIRES AT 415 PM MDT.

GARD...WFO BOULDER

LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:10 PM MDT, 20 minutes before
COZ044-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN MORGAN COUNTY

EXPIRES AT 415 PM MDT.

GARD...WFO BOULDER

LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:58 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick47 min
May 22, 3:23 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld52 min
May 22, 3:53 PM MDTSevere Thunderstorm WarningBOUWeld52 min
May 22, 4:14 PM MDTSevere Thunderstorm WarningBOUWashington46 min
May 22, 4:58 PM MDTSevere Thunderstorm WarningBOUWashington47 min
May 22, 4:59 PM MDTSevere Thunderstorm WarningBOUArapahoe31 min
May 22, 5:25 PM MDTSevere Thunderstorm WarningBOUElbert35 min
May 22, 5:33 PM MDTSevere Thunderstorm WarningBOULarimer, Weld42 min
May 22, 5:57 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.